Probiotics are generally considered safe, they’re already present in a normal digestive system. There is a theoretical risk for people with impaired immune function but this has not been found in practice. In fact, patients given probiotics during capecitabine chemotherapy, which actually lowers immunity, actually had less diarrhoea and other GI side effects and no increased risk of infection. Nevertheless, they are probably best avoided after very intense high dose chemotherapy until the white blood cells start to rise and then they will likely to be helpful in restoring the gut microflora.
The main danger would be contaminated supply and hence it is very important to by probiotics from a reputable source. Be sure the ingredients are clearly marked on the label and familiar to you or your health provider. There’s no way to judge the safety of unidentified mixtures. Naturemedical probiotics produced by a long established, reputable UK manufacturer with a high quality assurance track record completely compliant with EU, UK and USA standards.
Guide to designing, conducting, publishing and communicating results of clinical studies involving probiotic applications in human participants. (2010) Gut Microbes Shane A, Michael D. Cabana M et al, Vol 1 (4) pp 243-253.
Use of probiotics in the management of chemotherapy induced diarrhoea – case study
JPEN J Parenter Enteral Nutr 2009. 33 (5) 569-70.